A new study has found that treating patients with proton pump inhibitors for eight weeks “induces acid-related symptoms like heartburn, acid regurgitation and dyspepsia” after healthy patients were no longer receiving the treatment.
A new study has found that treating patients with proton pump inhibitors (PPIs) for eight weeks “induces acid-related symptoms like heartburn, acid regurgitation and dyspepsia” after healthy patients were no longer receiving the treatment.
The goal of the study was “to determine the clinical relevance of rebound acid hypersecretion in order to establish if long-term treatment with a PPI creates a need for continuous treatment.” Of the 120 healthy participants, more than 40% who never experienced heartburn, acid regurgitation, or dyspepsia “developed such symptoms in the weeks after cessation of PPIs,” said lead study author Christina Reimer, MD, of Copenhagen University. She went on to explain that the results have “potentially important clinical and economic implications.”
Previous research has shown that about “33 percent of patients who initiate PPI treatment continue to refill their prescriptions without an obvious indication for maintenance therapy.” This number is continuing to rise, but no one can determine why this is the case.
“We find it highly likely that the symptoms observed in this trial are caused by rebound acid hypersecretion and that this phenomenon is equally relevant in patients treated long term with PPIs. If rebound acid hypersecretion induces acid-related symptoms, this might lead to PPI dependency. Our results justify the speculation that PPI dependency could be one of the explanations for the rapidly and continuously increasing use of PPIs,” said Reimer.
The results supported the researchers’ study aims that rebound acid hypersecretion (RAHS) “induces acid-related symptoms, [which] might lead to PPI dependency and thus have important implications.”